Cardiac Involvement // Doctor // Fibromyalgia // Flu // General // Hives // Panniculitis // Pregnancy // Shingles // Visit

Hives and Prednisone and Flares

Dr. Karen:

The hives are very difficult to live with. It does not surprise me that it is consistent with the vasculitis. I think your rheumy stopped the cytoxin because it was not helping and it has many toxic side effects. 10mg of prednisone is a fairly low dose, many times you need to do what they call an induction, which means use a high dose of a medication to knock down the inflammation.

It is sort of like using a fire hose to put out a fire. If you start with a garden hose on a house fire, the fire can get out of hand easily, it is the same with prednisone. My rheumy suggested to use high dose of IV steroids for 3 days and then start weaning the prednisone, we decided not to do that for me at this time but it is the same type of thing. The first drug we all started with is prednisone, why? because it works the best. Why do we try to get off of prednisone, because it has more long term side effects that the other drugs, and we know what the other drugs do.

Once you get the vasculitis under control, you change to maintenance dosage. Once a house fire is mostly put out, there is still a lot of clean up to do. Hives are considered "clean up", nephritis depending on how much inflammation may be more serious. If it is just a little inflammation even though it is nephritis, it may be just "clean up" time.

When someone has a flare, you usually go to the last dose of prednisone that was working, maybe for you it was 10mg, you may need to go up to 60mg. I do not know, your rheumy does not know, it depends on how your body responds. Unfortunately, each time it may be different. In medicine, we are concerned about your vital organs, heart, lung, kidney, gut, brain, but skin is not considered a vital organ ,in most cases, there are some severe reactions that can be life threatening, hives are not considered one of the life threatening conditions.

Hives can be life altering but so can the side effects of the medication. This is where you look at the risk v.s. the benefit of treatment. The prednisone will take care of the hives and the vasculitis, you just need to find the right dose. New medications are being studied so do not give up hope.

As for the nephritis, the prednisone is also the treatment. Do you know what your creatinine clearance is, in order to know this you would have had to collect a 24 hour urine sample. This tells your doctor at what level your kidneys are functioning. We all have lots of reserve for our kidneys, God made us that way.

You can have 1/4 kidney function and still do fine. Your doctors would have to dose medication differently, you may need to watch your diet but you would not necessarily need dialysis. I have patients who were on dialysis for a short period of time and are off. I only mention this because for me dialysis would be the scariest thing to worry about. You mentioned that you were worried about the nephritis, what does your doctor have to say about the nephritis? If you do not know, call and ask.


Copyright The PAN Support Network 2012
Sitemap PSN